Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS Wilmington, OH

July 30, 2009Boone County, Campbell County, Kenton County, Kentucky; Clermont County, Hamilton County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 30, 2009, 11:54 PM EDT for Boone County, Campbell County, Kenton County, Kentucky; Clermont County, Hamilton County, Ohio. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2009, 11:54 PM EDT (03:54 UTC)
Expired
Jul 31, 2009, 4:45 AM EDT
In force
5 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Boone County, KY, Campbell County, KY, Kenton County, KY, Clermont County, OH, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 76 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 12:00 AM EDTFLASH FLOOD1 E Independence, KYWATER OVER FOWLER CREEK ROAD.
Jul 31, 12:00 AM EDTFLASH FLOOD1 W Independence, KYWATER OVER CODY ROAD.
Jul 31, 12:00 AM EDTFLASH FLOOD3 S Walton, KYWATER OVER SALEM CREEK ROAD.
Jul 31, 12:15 AM EDTFLASH FLOOD3 Ese Cold Spring, KYWATER OVER LOWER TUG FORK ROAD.
Jul 31, 12:20 AM EDTFLASH FLOOD2 Nne Bellevue, OHHIGH WATER AND A SMALL ROCK SLIDE ON COLUMBIA PARKWAY.
Jul 31, 12:25 AM EDTFLASH FLOOD5 Sse Milford, OHWATER OVER SCHOOLHOUSE ROAD.
Jul 31, 12:30 AM EDTFLASH FLOODBatavia, OHWATER FLOODING BASEMENTS.
Jul 31, 12:30 AM EDTFLASH FLOODBethel, OHWATER FLOODING BASEMENTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 310354
FFWILN
KYC015-037-117-OHC025-061-310845-
/O.NEW.KILN.FF.W.0016.090731T0354Z-090731T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1154 PM EDT THU JUL 30 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN NORTHERN KENTUCKY...
  CAMPBELL COUNTY IN NORTHERN KENTUCKY...
  KENTON COUNTY IN NORTHERN KENTUCKY...
  CLERMONT COUNTY IN SOUTHWEST OHIO...
  HAMILTON COUNTY IN SOUTHWEST OHIO...

* UNTIL 445 AM EDT.

* AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
  AREA. RADAR ESTIMATED THAT ONE TO TWO INCHES OF RAIN FELL ACROSS   
  MUCH OF THE AREA THURSDAY EVENING. 

* HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE WARNED AREA INTO THE 
EARLY MORNING HOURS WITH ANOTHER 1 TO LOCALLY 3 INCHES POSSIBLE 
THROUGH 4 AM EDT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...ALEXANDRIA...
ANDERSON TOWNSHIP...BELLEVUE...BLUE ASH...BURLINGTON...CHEVIOT...
CINCINNATI...CLARYVILLE...COLD SPRING...COVINGTON...CRESCENT
SPRINGS...CRESTVIEW HILLS...DAYTON...DEER PARK AND EDGEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS...ESPECIALLY IF VISIBILITY IS RESTRICTED
DUE TO HEAVY RAIN. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY
AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3881 8423 3887 8424 3881 8440 3879 8457
      3881 8464 3878 8468 3884 8476 3890 8481
      3891 8488 3900 8484 3906 8489 3910 8483
      3930 8482 3931 8461 3930 8432 3929 8427
      3926 8426 3924 8398 3877 8406

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:33 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 8:33 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
833 PM EDT THU JUL 30 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT THROUGH
FRIDAY MORNING. HIGH PRESSURE WILL BUILD IN FRIDAY NIGHT AND MOVE
OFF TO THE EAST ON SATURDAY. ANOTHER FRONT WILL PUSH INTO THE AREA
ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
INTO THE FORECAST AREA. EXPECT THIS TO CONTINUE THROUGH MUCH OF
THE NIGHT AS UPWARD MOTION INCREASES WITH A SHORT WAVE LIFTING
EAST NORTHEAST OUT OF THE MID MISSISSIPPI VALLEY. GIVEN CURRENT
AND EXPECTED COVERAGE OF PRECIPITATION HAVE INCREASED POPS ACROSS
THE REGION OVERNIGHT. WHILE WIDESPREAD HEAVY RAINFALL WILL LIKELY
STAY SOUTH OF THE FORECAST AREA...THERE IS SOME CONCERN THAT A
MESOSCALE BAND OF HEAVIER RAINFALL COULD OCCUR IN OR NEAR THE
SOUTHERN ZONES. WITH THE GROUND ALREADY SATURATED ACROSS MUCH OF
THIS REGION...HAVE OPTED TO ADD A FLASH FLOOD WATCH ALONG THE
SOUTHERN TIER.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING AT
THE BEGINNING OF THE PERIOD...ESPECIALLY SOUTH AND EAST OF I-71.
THIS SHOULD TAPER OFF FAIRLY QUICKLY IN THE MORNING AS LOW
PRESSURE AND A COLD FRONT CONTINUE TO PROGRESS TO THE EAST OF THE
AREA. THERE WILL BE SOME CLEARING DURING THE AFTERNOON AS DRIER
AIR BEGINS TO WORK IN FROM THE WEST. SKIES ARE EXPECTED TO CLEAR
OUT FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. NAM MOS
GUIDANCE SEEMED A BIT BETTER WITH TEMPERATURES.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
PATTERN REMAINS LARGELY UNCHANGED THRU THE PERIOD AS DEEP UPR LO
NORTH OF THE GRT LKS CONTINUES TO KEEP BROAD TROF OVER ERN 1/2
CONUS. DISTURBANCES WILL ROTATE AROUND THE BASE OF THE UPR LO AND
EJECT INTO THE GRT LKS/OH VLY AT 36-48 HOUR INTERVALS...WITH TWO AND
POSSIBLY THREE OPPORTUNITIES FOR CONVECTIVE ACTIVITY DURING THE
EXTENDED. MODEL CONSENSUS LARGELY SUPPORTING FIRST OF THESE SYSTEMS
TO AFFECT FCST AREA SAT EVNG INTO SUNDAY.  OP GFS ONCE AGAIN APPEARS
TO BE TOO PROGRESSIVE WITH FROPA LATE SAT NIGHT...AS MAJORITY OF THE
GFS ENSEMBLE MEMBERS AND OTHER MODELS (NAM/GEM/ECMWF) ALL FAVOR A
SLOWER FROPA WITH FRONT NOT CLEARING ERN FCST AREA UNTIL MIDDAY
SUNDAY. MOST OF THE MID/UPR LVL DYNAMICS REMAIN WELL NORTH OF THE
REGION IN CLOSER PROXIMITY TO THE UPR LO...WITH PCPN BEING FORCED
LARGELY BY LO LVL CONV. HAVE PLACED 40 POPS IN ACRS REGION SAT EVNG
THRU SUN AFTN. SFC HI PRES RIDGE WILL BUILD IN BEHIND THE FRONT FOR
SUN NIGHT WITH SLIGHTLY COOLER/DRIER AIRMASS. RIDGE SHIFTS EAST
QUICKLY WITH FLO RETURNING TO SRLY BY MON IN ADVANCE OF SECOND FRNTL
BNDRY DROPPING SOUTHEAST OUT OF THE NRN PLAINS. ONCE AGAIN...FROPA
TIMING DIFFERS TO SOME DEGREE MON NIGHT/TUES...BUT ALL THE MODELS
INDICATE FRONT WILL ARRIVE DURING THAT TIMEFRAME. HAVE INTRODUCED 30
POPS MON NIGHT/TUES WITH SCT TSTMS EXPECTED WITH PASSAGE OF FRONT.

FCST LESS CERTAIN BEYOND TUES AS FRONT MAY STALL TO SOUTH OF REGION
AS IT RUNS INTO FLAT UPR RIDGE EXPANDING ACRS GULF COAST STATES.
MODEL GUID VARYING WIDELY AS ADDL PIECES OF MID LVL ENERGY DROPPING
SOUTHEAST INTERACT WITH REMNANTS OF THE BNDRY. BOTH GFS/ECMWF
ATTEMPTING TO EXPAND PREDOMINANT RIDGE OVER WRN CONUS TOWARDS REGION
BY THURS/FRI...PLACING OH VLY IN FAVORABLE LOCATION FOR RIDGE RIDER
CONVECTION. HAVE HELD ON TO LO CHC POPS WED NIGHT/THURS AS A RESULT.
PERSISTENT TROF OVER ERN CONUS WOULD SUPPORT CONTINUATION OF BELOW
NORM TEMPS FOR FIRST FEW DAYS OF AUG.  UNDERCUT MOS GUID THRU
PERIOD...WITH TEMPS HOVERING MAINLY IN THE U70S TO L80S FOR MUCH OF
THE EXTENDED. HELD TEMPS LOWER LATE IN THE PERIOD AS WELL DESPITE
SOME MODEL GUIDANCE SUGGESTING AN EXPANDING RIDGE APPCHG BY END OF
NEXT WEEK. UPR RIDGE HAS BEEN UNABLE TO ESTABLISH ACRS OH VLY ALL
SUMMER (SANS A FEW OCCASIONS OF A DAY OR TWO BACK IN JUNE) AND HAVE
NO CONFIDENCE THAT IT CAN DO SO AT THE END OF NEXT WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A DISTURBED PATTERN WILL CONTINUE ACROSS THE TERMINALS THROUGHOUT
MOST OF THE FCST PD AS A FRNTL BNDRY REMAINS DRAPED ACROSS THE OH
VLY. CIGS WILL DROP TO MVFR FOR PDS THIS AFTN...WITH TEMPO GROUPS
FCST FOR CONVECTION THROUGH 02Z AT THE TERMINALS. ONGOING
CONVECTION HAS -TSRA AND IFR VSBYS FCST AT LUK/CVG/ILN...REACHING
CMH/LCK BY 20Z. KDAY WILL BE ON THE PERIPHERY OF CONVECTION AND
REDUCED VSBYS/CIGS THROUGHOUT THE PD. VCSH WITH A TEMPO GROUP IS FCST
EARLY THIS AFTN AT KDAY...WITH MORE WDLY SCTD SHRA THROUGH 12Z.
WITH THE SEVERAL ROUNDS OF PRECIP...VCSH IS FCST INTO THE PRE-DAWN
HRS ACROSS THE TERMINALS.

DURING THE PRE-DAWN HRS FRI...CIGS AND VSBYS WILL BEGIN TO
LOWER. TEMPO GROUPS ARE FCST FOR IFR CIGS/VSBYS WITH FOG AT
ILN/CVG/LUK...WITH VSBYS AT LUK DROPPING TO LIFR. CMH/LCK WILL SEE
MVFR PREVAILING VSBYS DROPPING TO IFR FOR PDS WITH LESS SFC
MOISTURE AT KDAY...MVFR VSBYS ARE EXPECTED. A SFC LOW WILL MOVE
EAST OF THE TERMINALS ON FRIDAY...FINALLY PULLING THE FRNTL
BNDRY OUT OF THE OH VLY AND ALLOWING VFR CONDITIONS TO PREVAIL FRI
AFTN.

OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY AND
AGAIN ON SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR OHZ077>079.
     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR OHZ081-088.
KY...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR KYZ089>097.
     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KYZ098>100.
IN...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR INZ073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...RYAN
AVIATION...FRANKS
Hazardous weather outlook, Jul 30, 8:28 PM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
828 PM EDT THU JUL 30 2009

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-311630-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
828 PM EDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>097-OHZ077>079-311630-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-HAMILTON-CLERMONT-BROWN-
828 PM EDT THU JUL 30 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ098>100-OHZ081-088-311630-
ROBERTSON-MASON-LEWIS-ADAMS-SCIOTO-
828 PM EDT THU JUL 30 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:27 PM EDTFlash Flood WatchILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 6 more12 hr
Jul 30, 11:01 PM EDTAreal Flood AdvisoryILNBoone, Campbell, Kenton3 hr
Jul 30, 11:25 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin, Grant, Owen3 hr
Jul 31, 6:17 AM EDTAreal Flood AdvisoryILNLewis, Mason103 min
Jul 31, 12:07 AM EDTAreal Flood AdvisoryILNHighland, Pike, Ross4 hr
Jul 31, 8:21 AM EDTAreal Flood AdvisoryILNScioto3 hr
Jul 31, 8:43 AM EDTAreal Flood AdvisoryILNScioto3 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Flash Flood Warnings in Ohio, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.